Health Information Library

All the content of the library is provided from Mayo Clinic in English.
As a member of the Mayo Clinic Care Network, RSPP has special access to Mayo Clinic knowledge and resources.

< Back

Beta blockers: Do they cause weight gain?


Answer Section

Yes. Weight gain is a side effect of some beta blockers. The average weight gain is about 2.6 pounds (1.2 kilograms) over six or more months.

You're more likely to gain weight with older beta blockers, such as atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL). The weight gain tends to happen in the first few months after taking the medicine. Then it usually stops. Newer beta blockers, such as carvedilol (Coreg) and nebivolol (Bystolic) don't usually cause weight gain.

Beta blockers that cause weight gain usually aren't tried unless other medicines haven't worked. But they may be used first for some heart conditions. Talk with your healthcare team about the best beta blocker for you.

Beta blockers are used to treat many conditions, including:

  • High blood pressure.
  • Heart failure.
  • Migraine prevention.
  • Glaucoma.
  • Anxiety.
  • Essential tremor.
  • Irregular heartbeat, called atrial fibrillation or AFib.

Healthcare professionals aren't sure why some beta blockers make a person gain weight. It’s thought that beta blockers slow the body's ability to change food into energy, called metabolism.

You also might gain a few pounds if you take a water pill called a diuretic but then switch to a beta blocker.

If you're taking a beta blocker for heart failure, tell your healthcare team right away if you gain more than 2 to 3 pounds (about 1 to 1.4 kilograms) in a day or 5 pounds (2.3 kilograms) in a week. Sudden weight gain may be due to fluid buildup in the body, which may mean your heart failure is getting worse. Your healthcare team can determine what's causing your weight gain.

Content Last Updated: 30-Apr-2024
© 1998-2023 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. Terms of Use.